MAUDE Adverse Event Report: BELMONT MEDICAL TECHNOLOGIES THE BELMONT RAPID INFUSER; THERMAL INFUSION FLUID WARMER

BELMONT MEDICAL TECHNOLOGIES THE BELMONT RAPID INFUSER; THERMAL INFUSION FLUID WARMER
Model Number FMS 2000
Medical Device Problem Codes Increase in Pressure (1491); Failure to Infuse (2340)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 09/16/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Belmont medical technologies received the fda medwatch report (b)(4) on november 2, 2020.It was reported that during a code red trauma the belmont, fms (fluid management system) alarmed high pressure and stopped every few seconds and did not infuse the blood to the patient.We have contacted the customer to obtain further information regarding the disposables used as well as the device back in order to determine if there were any anomalies with the device.At this time we have not received the device from the hospital.A review of the device history records and service reports for the device indicate that the device has not been at our facility since it was shipped to the customer in 2013.Without the benefit of the device back at our facility for further investigation we note the following: as noted in the manual, when the fms detects a situation that may compromise safe and effective infusing, the system stops pumping and heating, closes off the line to the patient, sounds an audible alarm, and displays an alarm message with instructions for corrective measure.In the event of a "high pressure" alarm, the operator's manual also provides possible conditions and additional recommended operator actions.The rapid infuser may exhibit a "high pressure" alarm for the following reasons: 1) the patient line is blocked; 2) the recirculate line is blocked; 3) the infusion site is not well placed; 4) the catheter bore size is too small; or 5) the pressure limit setting is too low.In order to keep pressure in the line below the pressure limit, the system will reduce the infusion rate which may cause the flow rate to slow down or prevent it from reaching the set rate.In the event that the flow rate is slowing down or will not go at the set rate, the operator's manual provides the following recommended operator actions: 1) "check and remove kinks or obstructions in the tubing"; 2) "use the appropriate infusion set recommended in the guide, match the infusion set to flow rate and fluid type"; and 3) "increase flow by increasing the pressure limit.Change the pressure limit in calibration/setup to a higher limit (maximum pressure limit is 300 mmhg)".As high pressure may occur if the infusion site is not well placed or the catheter bore size is too small, the operator's manual instructs the user: "select an appropriate cannula size for the decided flow rate" and provides a chart to help the user choose an appropriate cannula size for the desired flow rate and infusate.Belmont clinical educators and technical support have reached out multiple times to the user facility to obtain additional details about the case.If and when additional information becomes available, a supplemental report will be provided.
 
Event or Problem Description
Belmont received a medwatch report (uf/importer report # (b)(4)) from the department of health & human services, about an event that reportedly occurred on (b)(4) 2020: "during a code red trauma, mass transfusion was ordered on the patient.The belmont rapid infuser malfunctioned and did not infuse blood as needed for the patient's care efforts.Instead, the belmont rapid infuser would only alarm high pressure and stop every few seconds.".

Brand Name
THE BELMONT RAPID INFUSER
Common Device Name
THERMAL INFUSION FLUID WARMER
Manufacturer (Section D)
BELMONT MEDICAL TECHNOLOGIES
780 boston road
billerica MA 01821
MDR Report Key10805231
Report Number1219702-2020-00093
Device Sequence Number3814681
Product Code LGZ
UDI-Device Identifier10896128002012
UDI-Public(01)10896128002012
Combination Product (Y/N)N
Initial Reporter StateAZ
Initial Reporter CountryUS
PMA/510(K) Number
K091855
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source health professional,other,use
Initial Reporter Occupation Risk Manager
Type of Report Initial
Report Date (Section B) 11/06/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberFMS 2000
Device Catalogue Number903-00001
Was Device Available for Evaluation? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 11/02/2020
Initial Report FDA Received Date11/06/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1